Many people are terribly frightened of morphine. This is rather unfortunate because at the end of life, morphine is one of the most beneficial medications to have available. In my book, ‘The Fine Art of Dying’, I discuss the benefits and concerns with morphine in detail. In this blog, I will start out by discussing side effects and concerns people have about morphine.

Many people are concerned that their loved one will die more quickly once morphine is started. Some of them are so concerned about morphine that they will even allege allergies to it. There are some common side effects of morphine which should not be mistaken as allergies.

Side effects include:

  • Nausea
  • Drowsiness
  • Constipation
  • Hallucinations

These are some of the most common side effects of morphine use. None of them are fatal, and most will fade with time and others can be controlled with other medications. Nausea, for example, is a common reaction for which anti-nausea medications are prescribed. Constipation is another side effect which is controlled by the use of laxatives and stool softeners. As the patient becomes accustomed to the morphine, usually within a few days, side effects such as drowsiness and hallucinations may subside.

It is also important to realize that at the end of life people frequently see the spirits of deceased loved ones. These are not hallucinations. This is normal and is not caused by morphine. If hallucinations do occur, there are medications to address that as well.

Another potential effect of morphine is respiratory suppression. This means that the breathing rate can be slowed. This is the primary concern many clinicians have about the use of morphine. Ironically, for the hospice patient, morphine is used frequently just for this reason. Often, breathing rates will increase significantly during the dying process and morphine is used to normalize the breathing rate. Though it is important to be aware of the respiratory rate, in hospice patients the goal is to make sure they are comfortable and not suffering. In an acute hospital setting, the goal will be to improve the patients overall condition even if there is physical suffering in the process.

Many people also express their concerns about becoming addicted to morphine. Addiction to morphine is stimulated by a feeling of euphoria. Patients who have severe pain or shortness of breath issues will not experience a continued euphoria with the use of morphine. They will simply experience relief of their symptoms. Even if patients did become addicted, I would still advocate it’s use for symptom relief in the care of the terminal patient.

Another concern many people have is their belief that the morphine is causing a decreased level of consciousness. Many of us want to be able to communicate and interact with our loved ones until they die. When patients start sleeping more and interacting less, many people think the morphine is the cause. Often they will ask that the morphine be stopped so the patient can wake up and interact again. I have always gone along with the families with this request with the understanding that if the patient starts showing signs of pain, the morphine will be restarted.

What most people don’t realize is that withdrawal is very common at the end of life. I believe when patients start withdrawing from the physical world, they are tuning into the spiritual world. Many times, patients at the very end of life will begin making this transition and will spend more time visiting with spirits of deceased loved ones. It is a time of preparation for crossing over to the other side. This is not caused by morphine. In most every case in which the morphine was reduced, the patient did not suddenly become alert and communicative with the family again. Understanding these issues and the benefits of morphine will enable your loved one to have a more peaceful death.

If you have particular questions or need support for specific concerns, you may click the consultation tab above or send an email. Find more support for your experiences with terminal illness, and death and dying by reading The Fine Art of Dying.